Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 3, 2018Laurens County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 3, 2018, 5:51 PM EDT for Laurens County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 5:51 PM EDT (21:51 UTC)
Expired
Jul 3, 2018, 6:30 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 42 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS82 KFFC 032151
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
551 PM EDT TUE JUL 3 2018
 
GAZ084-085-097-032230-
Wilkinson GA-Johnson GA-Laurens GA-
551 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...WESTERN
JOHNSON AND NORTHERN LAURENS COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT...a strong thunderstorm was near Brewton, or near
Dublin...moving west at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Dublin, East Dublin, Dexter, Dudley, Harlow, Chappells Mill, Tuckers
Crossroad and Brewton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3273 8280 3254 8276 3242 8305 3268 8313
TIME...MOT...LOC 2151Z 083DEG 23KT 3263 8286 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:59 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 3, 2:59 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
259 PM EDT Tue Jul 3 2018

.SHORT TERM /Tonight through Wednesday Night/...
While surface high pressure continues to nose into GA from the
northeast, an upper level low will retrograde toward the SE coast
crossing the FL panhandle by the end of the short term.

Expected widely scattered showers and thunderstorms across the area
with a wave of weak vorticity moving from east to west later this
afternoon/evening.  This will result in an increase coverage of
showers/thunderstorms across east GA by mid afternoon with that
activity moving toward west GA late afternoon/early evening.
However, given lack of heating and upper level support, think metro
Atlanta will probably see more isolated activity as compared to
places such as Athens, Macon and Columbus. With these thunderstorms
expect gusty winds, heavy rain and frequent lightning. The activity
should diminish fairly quickly this evening with only debris and
high clouds remaining through the overnight. As the upper level low
gets closer to the GA/FL coast, expect an increase in CU develop
during the morning hours with showers/thunderstorms becoming
scattered to numerous by the afternoon, especially across central GA
with better lifting/moisture available.  This could dampen some
fourth of July activities, although coverage should diminish by
later in the evening.

Temperatures will be around climo...highs in the upper 80s/low 90s
and mild lows in the mid 70s; lower temperatures across the higher
terrain.

26

.LONG TERM /Thursday through Tuesday/...
A retrograding synoptic pattern can be expected at the beginning of
the long term forecast period...where main weather features will
actually be moving from east to west. As we begin around Thursday
morning...several notable shortwaves can be picked out near the
coastline of the PacNW as well as over the Canadian Prairies as the
stronger belt of westerly flow remains confined to northern
latitudes. Beneath the stronger flow...an extensive ridge will
continue building westward from the Mid Atlantic into the Plains
while an westward moving shortwave resides near the western coast of
Florida. Lower level pattern mainly features a cold front extending
southward from the upper Great Lakes into the Central
Plains...associated with Canadian Prairies cyclone.

Given the shortwave near Florida...a few showers will be possible
into the morning hours of Thursday. The shortwave trough will
continue to move west thru the day and carry the deepest moisture
away with it. Evidence of some "drier" mid level air can be seen in
model guidance on Thursday but given stagnant lower
levels...afternoon and evening airmass thunderstorms look to still
be possible...but not incredibly widespread.

Given the continued retrograding pattern through Friday...mid level
ridge influence will begin to build across the Rockies. As it does
so...cold frontal boundary associated with previously mentioned
Canadian Prairies shortwave will begin to approach the Southern US.
This should allow for increasing deeper layer moisture across
northern Georgia and the best chance for convective development.
Rain and thunder chances increase further on Saturday as the front
sags southward thru most of the CWA. At this time not seeing much
shear involved...but frontogenetic forcing amidst an unstable
boundary layer could lead to a slightly better chance for a few
strong to severe storms....with at this point mainly a wind threat.

As is usually the case this time of year...the front is expected to
stall across central Georgia on Sunday. This will lead to increased
chances for showers and thunderstorms with again the potential for a
few strong to severe given residual boundary in play. At least north
Georgia could see some somewhat drier air and low rain chances
behind the front. Some moisture looks to remain across
central/southern Ga into next week...but perhaps better ridge
influence will take us back to more to the isolated diurnal airmass
thunderstorms.

Kovacik

&&

AVIATION...
18Z Update...
Widely scattered CU deck (~4-5Kft) has develop this afternoon
with high resolution models depicting a broken line of iso
showers/thunderstorms moving from east to west later this
afternoon/evening. However, the coverage looks limited. Only have
TEMPO at AHN, MCN and CSG. Debris clouds will erode this evening
with scattered high clouds under light easterly winds overnight.
Some low clouds possible early tomorrow morning. A bit better
coverage of CU and precipitation is expected tomorrow afternoon.
Thus added PROB30 to account for thunderstorms at ATL. East winds
continue.

//ATL Confidence...18Z Update...
Low to medium confidence for thunderstorm development at metro TAF
sites.
Medium to High confidence for all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  90  71  88 /  30  30  30  40
Atlanta         74  89  72  88 /  20  30  30  30
Blairsville     67  87  67  84 /  20  40  30  40
Cartersville    72  90  72  88 /  20  30  20  40
Columbus        74  90  73  90 /  40  50  30  30
Gainesville     73  88  71  87 /  20  30  30  40
Macon           72  90  71  90 /  40  50  40  20
Rome            72  91  72  89 /  20  30  20  40
Peachtree City  72  89  71  88 /  30  40  30  30
Vidalia         73  88  72  90 /  30  70  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....Kovacik
AVIATION...26
Hazardous weather outlook, Jul 3, 3:01 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
301 PM EDT Tue Jul 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
301 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and into
tonight... especially across central and eastern Georgia. A few
storms could be strong to severe with strong gusty winds, frequent
lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms each day, however the best
chance of thunderstorms will be Friday and Saturday as a cold
front moves into Georgia. While a strong to possibly severe
thunderstorm is possible each day, the best chance for strong to
severe storms will be Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 3, 5:06 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 PM EDT TUE JUL 3 2018

GAZ061-073-032145-
Baldwin GA-Hancock GA-
506 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BALDWIN AND SOUTHERN
HANCOCK COUNTIES UNTIL 545 PM EDT...

At 506 PM EDT...a strong thunderstorm was near Sparta...moving west
at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sparta, Linton, Devereux, Beulah and Underwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3320 8283 3320 8286 3314 8289 3311 8296
      3311 8297 3309 8299 3308 8301 3308 8305
      3306 8304 3303 8311 3326 8320 3331 8285
      3321 8282
TIME...MOT...LOC 2106Z 070DEG 14KT 3321 8291

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 3, 5:17 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
517 PM EDT TUE JUL 3 2018

GAZ039-062-032200-
Wilkes GA-Warren GA-
517 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKES AND NORTHERN
WARREN COUNTIES UNTIL 600 PM EDT...

At 517 PM EDT...a strong thunderstorm was over Holliday Park, or 11
miles southeast of Washington...moving west at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rocky Creek Fire Dept. and Holliday Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
      3363 8258 3364 8259 3363 8261 3363 8262
      3362 8262 3361 8265 3358 8264 3357 8270
      3359 8270 3360 8268 3362 8269 3361 8271
      3367 8273 3368 8250 3364 8248
TIME...MOT...LOC 2117Z 084DEG 18KT 3365 8257

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 3, 5:19 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 PM EDT TUE JUL 3 2018

GAZ074-085-032200-
Washington GA-Johnson GA-
519 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON AND
NORTHWESTERN JOHNSON COUNTIES UNTIL 600 PM EDT...

At 519 PM EDT...a strong thunderstorm was over Riddleville, or 8
miles east of Sandersville...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sandersville, Davisboro, Tennille, Harrison, Oconee and Riddleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3304 8265 3289 8254 3274 8286 3294 8301
TIME...MOT...LOC 2119Z 060DEG 21KT 3294 8267

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 3, 5:29 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
529 PM EDT TUE JUL 3 2018

GAZ076-032215-
Jefferson GA-
529 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 615 PM EDT...

At 529 PM EDT...a strong thunderstorm was near Moxley, or near
Louisville...moving west at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Louisville, Wadley, Bartow and Moxley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3284 8231 3284 8233 3282 8236 3281 8241
      3280 8242 3279 8241 3277 8245 3277 8246
      3286 8253 3291 8251 3293 8252 3301 8251
      3304 8229 3291 8228
TIME...MOT...LOC 2129Z 070DEG 13KT 3294 8233

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 3, 5:45 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
545 PM EDT TUE JUL 3 2018

GAZ083-084-097-032230-
Wilkinson GA-Laurens GA-Twiggs GA-
545 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...
NORTHWESTERN LAURENS AND EASTERN TWIGGS COUNTIES UNTIL 630 PM EDT...

At 545 PM EDT...a strong thunderstorm was near Nicklesville, or 8
miles southeast of Irwinton...moving southwest at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Jeffersonville, Dudley, Toomsboro, Danville, Montrose, Allentown,
Chappells Mill and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3266 8336 3286 8304 3277 8296 3276 8296
      3275 8294 3271 8296 3271 8292 3250 8309
TIME...MOT...LOC 2145Z 044DEG 19KT 3274 8305

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 3, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
551 PM EDT TUE JUL 3 2018

GAZ084-085-097-032230-
Wilkinson GA-Johnson GA-Laurens GA-
551 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...WESTERN
JOHNSON AND NORTHERN LAURENS COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT...a strong thunderstorm was near Brewton, or near
Dublin...moving west at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dublin, East Dublin, Dexter, Dudley, Harlow, Chappells Mill, Tuckers
Crossroad and Brewton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3273 8280 3254 8276 3242 8305 3268 8313
TIME...MOT...LOC 2151Z 083DEG 23KT 3263 8286

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:41 PM EDTSpecial Weather StatementFFCCrisp34 min
Jul 3, 4:11 PM EDTSpecial Weather StatementFFCGlascock, Jefferson49 min
Jul 3, 4:14 PM EDTSpecial Weather StatementFFCEmanuel46 min
Jul 3, 4:27 PM EDTSevere Thunderstorm WarningFFCEmanuel48 min
Jul 3, 4:32 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Washington43 min
Jul 3, 5:06 PM EDTSpecial Weather StatementFFCHancock39 min
Jul 3, 5:17 PM EDTSpecial Weather StatementFFCMcDuffie43 min
Jul 3, 5:19 PM EDTSpecial Weather StatementFFCWashington41 min
Jul 3, 5:24 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Warren, Wilkes51 min
Jul 3, 5:26 PM EDTSevere Thunderstorm WarningFFCJohnson, Washington49 min
Jul 3, 5:29 PM EDTSpecial Weather StatementFFCJefferson46 min
Jul 3, 5:45 PM EDTSpecial Weather StatementFFCWilkinson45 min
Jul 3, 6:10 PM EDTSpecial Weather StatementFFCWilkes50 min
Jul 3, 6:29 PM EDTSpecial Weather StatementFFCBleckley46 min
Jul 3, 6:50 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes40 min
Jul 3, 7:32 PM EDTSpecial Weather StatementFFCOconee43 min
Jul 3, 7:46 PM EDTSpecial Weather StatementFFCDooly, Sumter44 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.